Kansas, 2022

Winter Storm in Kansas, March 9 to 10, 2022

March 9 to 10, 2022 · NWS GID · 6 events in 6 counties and zones

A swath of heavy snow occurred over portions of north central Kansas on March 9th and 10th. Snow developed just after sunrise on March 9th, initially along the I-80 corridor in south central Nebraska, then slowly shifted southward throughout the day, arriving along the state line during the mid to late afternoon hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A swath of heavy snow occurred over portions of north central Kansas on March 9th and 10th. Snow developed just after sunrise on March 9th, initially along the I-80 corridor in south central Nebraska, then slowly shifted southward throughout the day, arriving along the state line during the mid to late afternoon hours. Air temperatures were well below normal for early March, which allowed snow to readily accumulate from the onset and begin to cause slick roads by the evening of the 9th. Snow intensity increased during the evening hours, especially for areas along the Highway 36 corridor where a slow moving band of moderate to heavy snow developed and persisted overnight. Snow intensities only gradually decreased during the morning hours of the 10th. Despite normal high temperatures in the 40s, actual air temperatures remained cold throughout the event in the 20s, which is actually near or below normal LOW temperatures. This led to a primarily dry and fluffy type of snowfall. Total snowfall accumulations of 4 to 8 inches were common for Phillips, Smith, and Jewell counties. However, much greater amounts occurred in Rooks, Osborne, and Mitchell counties where 7 to 13 inches of snow fell. For these areas, this would end up as the biggest single event snowfall of the season. Impacts typical of an event of this magnitude, such as slick roads and closures of local schools and businesses, occurred on the 9th and 10th.|This snowfall was forced primarily by persistently moderate to strong frontogenesis in the 700mb to 500mb layer amidst fast, zonal upper flow and a weak upper level disturbance. Moisture availability was pretty limited with this system, however, the aforementioned cold temperatures led to a relatively efficient snowfall, with both duration and high snow to liquid ratios contributing to the heavy snow amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 3:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 9, 3:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
322 PM CST Wed Mar 9 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 232 PM CST Wed Mar 9 2022

The main story is the snowfall today into Thursday, followed by
very cold wind chill values Friday morning and Saturday morning,
then by a significant warm up Sunday into early next week. There
were no changes made to the inherited warnings or advisories with
this forecast.

Today through Thursday...
The big issue here is the snowfall forecast. Confidence is
moderate to even high regarding the at least 5 to 7 inches of snow
around the Kansas-Nebraska border and south. We do continue to
expect a snow band to develop there and produce significant snow.
North of there in Nebraska including the Tri-Cities area however,
there is far less confidence in snowfall amounts, and our current
forecast may still be too high on amounts. This is because of the
dry low-level air moving into the area with this system that many
models either have not figured out or are just starting to this
afternoon. Although snow has been falling for several hours in
some locations, snow is having trouble saturating the lower
atmosphere and making it to the ground, even where radar
signatures show moderate snow.

As of 3PM Wednesday what looks to be the biggest snow band is
falling from Lexington to Kearney to Hastings, and this will move
southeast through the afternoon. There will be a second snow band
this evening and tonight further south, which will be the
stronger band and produce heavier snowfall toward the Nebraska-
Kansas border. Snow will end from northwest to southeast Thursday
morning in most cases, but areas near Beloit or Hebron may see
some light snow into very early Thursday afternoon.

Friday and Saturday...
High pressure will move in from the north with an upper level
trough pulling cold air into the Plains Friday. With this, morning
wind chill values will approach 10 below in a few places, and high
temperatures will not make it above freezing. Saturday, although
the trough will move off to the east it will still impact our
weather. with wind chill values again near 10 below Saturday
morning. High temperatures east will only be in the 30s and low
40s, while north and west highs will be in the mid-40s.

Sunday and beyond...
Behind the ridge, southerly flow returns, leading to a quick
warmup in temperatures. Highs will be above normal again reaching
the mid-50s to low 60s. Monday, a fast moving upper trough will
move across the area, but models continue to favor a dry forecast
with highs in the mid-50s. Tuesday and Wednesday will remain quite
warm with highs Tuesday reaching to near 70 degrees. The next
trough moves across the area next Thursday and Friday, but it is
too early to really determine the impacts of this other than
likely cooler temperatures.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 232 PM CST Wed Mar 9 2022

Snow impacting the TAF sites has brought visibility and CIGS down
to MVFR to IFR this afternoon. Light snow is expected to continue
to fall through the evening and overnight. Snow accumulations of 1
to 3 inches are possible through Thursday morning. Snow will
likely diminish Thursday morning with VFR to MVFR CIGS and
increased visibility expected at that time. Northeast winds
gusting to 20 to 25 kts at times are expected to diminish
overnight tonight and Thursday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Thursday for NEZ039>041-
     046>049-060>064-072>077.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for NEZ082>087.

KS...Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, Mar 9, 2:31 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
231 PM CST Wed Mar 9 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
231 PM CST Wed Mar 9 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Winter Storm Warning is in effect for North Central Kansas and
Nebraska counties that border Kansas this evening into tonight. A
Winter Weather Advisory is in effect for the remainder of south
central Nebraska today into tonight generally along and north of
Highway 6. Please see the winter weather headline products for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Winter Storm Warning and Winter Weather Advisory will remain
in effect through the day on Thursday. Please see the winter
weather headline products for additional information.

Wind chills may drop as low as 10 to 15 degrees below zero
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Phillips

When
March 9, 5:00 PM CST to March 10, 9:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snow amounts were estimated to be between 4 to 8 inches across the county. A total of 6.0 inches was recorded one mile west of Logan, with 5.8 inches recorded six miles east of Phillipsburg.

Winter Storm, Smith

When
March 9, 5:00 PM CST to March 10, 10:00 AM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snow amounts were estimated to be between 4 to 8 inches across the county. A total of 6.4 inches was recorded in Lebanon, with 6.0 inches recorded in Smith Center.

Winter Storm, Jewell

When
March 9, 5:00 PM CST to March 10, 11:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snow amounts were estimated to be between 4 to 8 inches across the county. A total of 5.0 inches was recorded in Ionia.

Winter Storm, Rooks

When
March 9, 8:00 PM CST to March 10, 9:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snow amounts ranging from 7 to 13 inches were reported across the county. Some of the highest totals included 12.8 inches from one mile east of Codell, 12.7 inches from four miles west-northwest of Plainville, and 10 inches from seven miles northeast of Plainville.

Winter Storm, Osborne

When
March 9, 9:00 PM CST to March 10, 10:00 AM CST
Where
Osborne forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snow amounts ranging from 7 to 13 inches were reported across the county. A total of 11 inches was recorded in Natoma and seven miles north-northeast of Natoma.

Winter Storm, Mitchell

When
March 9, 9:00 PM CST to March 10, 11:00 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snow amounts ranging from 7 to 12 inches were reported across the county. Some of the highest totals included 11 inches from two miles north-northwest of Hunter, 8.2 inches from ten miles south-southwest of Beloit, 7.2 inches from nine miles northeast of Victor, and 7.0 inches from both Beloit and Glen Elder.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006373, 1006374, 1006375, 1006376, 1006377, 1006378.